Tornadoes · United States · Tennessee · 2012

EF1 tornado, Smithville to Walnut Grove, Tennessee, February 29, 2012

From Smithville to Walnut Grove, this EF1 tornado ran 14.8 miles across DeKalb and White counties on February 29, 2012, touching down at 3:46 PM CST and reaching 300 yards wide. It killed 1 person, and did $700,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
February 29, 2012
Touchdown
3:46 PM CST (21:46 UTC)
Lifted
4:01 PM CST (22:01 UTC)
On the ground
15 minutes
Path length
14.8 miles (23.9 km)
Path width
300 yards (274 m)
Deaths
1
Injuries
0
Property damage
$700,000
Counties
DeKalb and White counties
Touchdown point
35.972, -85.853
Lift-off point
36.017, -85.593
Record number
1202291546-01

The damage survey

77 damage points were recorded along this path by NWS OHX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 100 mph.

  • The roof of a church was reportedly blown off on Browntown Road
  • Aerial imagery from Google Earth shows numerous trees blown down in this area
  • Several trees fell onto and knocked a home on stilts down a hillside. The home was completely destroyed with 1 fatality. Photo by NewsChannel 5.
  • Aerial imagery from Google Earth shows dozens of trees blown down all around this sharp bend of Alpine Drive

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A strong storm system moving across the Ohio and Tennessee Valleys caused scattered strong to severe thunderstorms to develop across eastern portions of Middle Tennessee during the afternoon hours. Two supercell thunderstorms spawned four tornadoes resulting in a total of 3 fatalities and 7 injuries. Numerous other reports of wind damage and large hail were received.

An EF1 tornado with maximum wind speeds around 95 mph touched down about 1 mile northwest of Smithville along Highway 83, then tracked rapidly east-northeast across Center Hill Lake before ending in western White County about 7 miles northwest of Sparta. A barn was damaged near the beginning of the path, with sheet metal blown across fields and into power lines. Scattered trees were snapped or uprooted and some minor damage to homes occurred on the north side of Smithville as the tornado traveled generally along and just south of Highway 83 and Smithville Highway. A small warehouse-type building was destroyed at Smithville Highway and Pine Grove Road with debris thrown northward into fields. The roof of a barn was blown off and a few homes suffered minor roof damage at Holiday Haven Road and Scott Acres Road. The tornado increased in intensity as it moved along Alpine Drive, with hundreds of trees snapped or uprooted. One home on stilts was knocked down a hillside and destroyed, resulting in one fatality.||The tornado then crossed Center Hill Lake, blowing down hundreds of more trees along the south shore of the lake on Allen Ferry Road, Timber Lane, Back Bone Lane, and Falling Water Road. Several trees fell on homes in this area, resulting in minor to moderate roof damage. Passing just north of the Johnson Chapel Recreation Area, the tornado then continued eastward into White County.

The EF1 tornado with maximum wind speeds around 95 mph moved out of DeKalb County into White County near Twilight Lane. A mobile home was damaged and a church steeple was blown off along Browntown Road near Wildcat Road, and two nearby outbuildings suffered roof damage. The roof of a barn was blown off southwest of the Browntown Road and Austin Road intersection, with debris blown for nearly one quarter mile across fields. A nearby home suffered minor roof damage. The tornado lifted just prior to reaching Austin Road.

An EF0 tornado with maximum wind speeds around 85 mph touched down near the Macedonia community northwest of Sparta, then moved rapidly eastward across Highway 111 before ending east of Walnut Grove Road. A home and barn suffered roof damage on Linville Road, and several trees were snapped or uprooted along the path.

The deaths

1 direct deaths are recorded for this tornado, each with what Storm Data knows of it.

AgeSexWhereKind
62FPermanent HomeDirect

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

0 minutes of warning. NWS OHX issued a tornado warning for this county at 21:46 UTC, 0 minutes before the tornado touched down, in force until 22:06 UTC.

The county was under a tornado watch, issued at 17:33 UTC and running to 00:00 UTC.

Issued (UTC)ExpiredProductOffice
17:33 UTC00:00 UTCTornado WatchOHX
21:33 UTC22:00 UTCSevere Thunderstorm WarningOHX
21:38 UTC22:15 UTCSevere Thunderstorm WarningOHX
21:46 UTC22:06 UTCTornado WarningOHX
21:53 UTC00:07 UTCFlood AdvisoryOHX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:24 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the tornado touched down at Feb 29, 2:49 PM CST, 57 minutes earlier.

Area forecast discussion, Feb 29, 2:49 PM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
249 PM CST WED FEB 29 2012

.DISCUSSION...AT 230 PM A BAND OF SHOWERS/STORMS WAS ORIENTED NE-
SW ACROSS THE MID STATE...FROM CELINA AND LAFAYETTE..SOUTHWEST
ACROSS METRO NASHVILLE...TO LINDEN IN PERRY COUNTY. A TORNADO
WATCH REMAINS IN EFFECT ACROSS THE AREA...BUT SO FAR STORMS HAVE
REMAINED SUB SEVERE THANKS TO WIDESPREAD CLOUDS AND RAIN...AND
PERHAPS A LACK OF SUBSTANTIAL LOW LEVEL FORCING. STILL...MANY
FACTORS REMAIN FAVORABLE FOR SEVERE POTENTIAL SO WE CANNOT LET OUR
GUARD DOWN JUST YET. ANOTHER NARROW BAND OF SHOWERS/STORMS WAS
OVER MONTGOMERY AND STEWART COUNTIES...BACK INTO WEST TN. THIS
BAND WAS LOCATED JUST AHEAD OF THE COLD FRONT. AS THE FRONT COMES
INTO THE MID STATE LATE THIS AFTERNOON AND EVENING...STORM
INTENSIFICATION IS LIKELY. WE CONTINUE TO EXPECT CLUSTERS AND LINE
SEGMENTS WITH STRONG WINDS TO BE THE DOMINANT MODE...WITH A FEW
SPINUP TORNADOES POSSIBLE.

THE FRONT WILL MAKE IT THROUGH THE NW COUNTIES BY 4 PM...AND THOSE
AREAS WILL LIKELY BE DROPPED FROM THE TORNADO WATCH AT THAT TIME.
MOST OF THE ACTIVITY SHOULD BE EAST OF NASHVILLE BY 5 PM...THEN
EAST OF THE PLATEAU BY 7 PM.

BY LATE TONIGHT...SURFACE HIGH PRESSURE WILL BE MOVING INTO MID TN.
SKIES WILL CLEAR AND WINDS WILL DIMINISH. ALTHOUGH LOWER DEW
POINTS WILL ACCOMPANY THE NEW AIR MASS...LEFTOVER MOISTURE FROM
TODAY/S RAIN WILL BRING THE POTENTIAL FOR PATCHY GROUND FOG. LOWS
TONIGHT WILL BE MUCH COOLER...WITH LOWER 40S EXPECTED MOST
LOCATIONS.

THURSDAY WILL BE A NICE DAY UNDER HIGH PRESSURE. SKIES WILL BE
SUNNY...EXCEPT FOR A FEW PUFFY CU IN THE AFTERNOON. HIGHS WILL BE
IN THE 60S TO LOWER 70S.

BY THURSDAY NIGHT...THE HIGH PRESSURE WILL MOVE EAST AS ANOTHER
STORM SYSTEM ROLLS OUT OF THE PLAINS INTO THE MID MS VALLEY. RAPID
MOISTURE ADVECTION WILL BRING A GOOD CHANCE FOR SHOWERS/STORMS BY
FRIDAY MORNING.

FOR FRIDAY AND FRIDAY NIGHT...THE LOW PRESSURE WILL TRACK FROM THE
MID MS VALLEY TO HE GREAT LAKES...WITH A TRAILING COLD FRONT
COMING INTO THE MID STATE. SEVERE WX IS POSSIBLE AGAIN...WITH
DAMAGING WINDS...HAIL AND TORNADOES ALL POSSIBLE. IT LOOKS LIKE
CLUSTERS OR DISCREET CELLS DURING THE DAY FRIDAY WILL FUSE INTO A
QLCS OVER THE MID STATE BY EVENING...THEN THE QLCS WILL RACE OFF
TO OUR EAST LATE EVENING.

COOLER AIR UNDER A MID/UPPER TROUGH AXIS WILL BE OVER THE REGION
THIS WEEKEND. A COUPLE OF SHORTWAVES WILL DROP OVER THE REGION
THROUGH THE WEEKEND BRINGING SOME PERIODS OF CLOUDS AND PERHAPS A
FEW SHOWERS FOR SUNDAY.

FOR MONDAY AND TUESDAY...THE TROUGH AXIS WILL MOVE EAST AND THERE
WILL BE A RAPID WARMUP AS HEIGHTS REBOUND. ANOTHER LOW PRESSURE
SYSTEM AND FRONT IS EXPECTED TO BRING MORE SHOWERS/STORMS MID/LATE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      44  69  52  75 /  20   0  40  60
CLARKSVILLE    41  68  52  74 /  05   0  40  70
CROSSVILLE     43  64  51  70 /  70   0  30  60
COLUMBIA       44  71  55  76 /  30   0  50  60
LAWRENCEBURG   44  72  57  76 /  40   0  50  60
WAVERLY        41  70  54  75 /  10   0  40  70

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Feb 29, 7:55 AM CST, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
755 AM CST WED FEB 29 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-011400-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
755 AM CST WED FEB 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR ALL OF MIDDLE
TENNESSEE TODAY...AND INTO THE EVENING ON THE PLATEAU. THE MAIN
THREAT WILL BE A SQUALL LINE PRODUCING DAMAGING WIND AND LARGE
HAIL...BUT ISOLATED TORNADOES ARE ALSO VERY POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AND FRIDAY
NIGHT. DAMAGING WIND GUSTS WILL BE THE BULK BUT ISOLATED TORNADOES
ARE ALSO POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

07

In the hours before

Special weather statement, Feb 29, 10:35 AM CST, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1035 AM CST WED FEB 29 2012

TNZ005-006-291730-
MONTGOMERY-STEWART-
1035 AM CST WED FEB 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY AND STEWART
COUNTIES...

AT 1032 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MURRAY
TO PARIS...MOVING NORTHEAST AT 75 MPH.

THESE STORMS WILL BE NEAR...
  DOVER BY 1055 AM CST.
  CLARKSVILLE BY 1115 AM CST.

HALF INCH SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

LAT...LON 3667 8786 3664 8784 3664 8715 3638 8761
      3638 8774 3635 8784 3637 8801 3644 8807
      3649 8806 3653 8804 3660 8805 3665 8807
      3668 8807

SHAMBURGER
Special weather statement, Feb 29, 2:40 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
240 PM CST WED FEB 29 2012

TNZ010-011-292115-
CLAY-PICKETT-
240 PM CST WED FEB 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR CLAY AND PICKETT COUNTIES...

AT 236 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CELINA...MOVING EAST AT 60 MPH.

THIS STORM WILL BE NEAR...
  BYRDSTOWN BY 255 PM CST.

PEOPLE IN EASTERN CLAY AND PICKETT COUNTIES...INCLUDING THE CITY OF
BYRDSTOWN...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

HALF INCH SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3660 8484 3652 8524 3654 8527 3652 8530
      3653 8534 3650 8539 3649 8539 3649 8540
      3650 8540 3650 8543 3647 8546 3661 8552
      3663 8532 3663 8507

SHAMBURGER
Local storm report, Feb 29, 3:42 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
342 PM CST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     TSTM WND GST     7 N COOKEVILLE          36.26N 85.51W
02/29/2012  E0 MPH           PUTNAM             TN   TRAINED SPOTTER

            60-70 MPH WINDS REPORTED NORTH OF COOKEVILLE ALONG WITH
            PEA-SIZED HAIL.

0335 PM     HAIL             3 S LIVINGSTON          36.35N 85.33W
02/29/2012  M1.00 INCH       OVERTON            TN   TRAINED SPOTTER

            HAIL REPORTED NEAR HIGHWAY 84 AND INDUSTRIAL DRIVE

&&

BW

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Nashville Metro, TN (KBNA), 12:00Z

9.8 hours before the tornado, 80 km from the path. February 29, 2012.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-02-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 580 joules per kilogram, CIN -25, lifted condensation level 510 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-02-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 365 square meters per square second, 0 to 6 km bulk shear 61 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
580 J/kg
Mixed-layer CIN
-25 J/kg
Surface CAPE
456 J/kg
Mixed-layer LCL
510 m above ground
0-6 km bulk shear
61 kt
0-1 km bulk shear
42 kt
0-1 km storm-relative helicity
365 m²/s²
0-3 km storm-relative helicity
485 m²/s²
Significant tornado parameter
1.9
Supercell composite
8.5
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

Nashville Metro, TN (KBNA), 00:00Z

2.2 hours after it, 80 km from the path. March 1, 2012.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 843 joules per kilogram, CIN -1, lifted condensation level 623 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-03-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 369 square meters per square second, 0 to 6 km bulk shear 91 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
843 J/kg
Mixed-layer CIN
-1 J/kg
Surface CAPE
1014 J/kg
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
91 kt
0-1 km bulk shear
33 kt
0-1 km storm-relative helicity
369 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
2.1
Supercell composite
7.5
0-3 km lapse rate
6.2 K/km

Open this sounding in Storm Lab

The radar

The Nashville radar (KOHX), 80 km away, was scanning. The volume nearest the touchdown began at 21:47 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
20:50 UTCTSTM WND DMGCarthageSmith, TNWINDOWS WERE REPORTEDLY BLOWN OUT OF BUILDINGS IN DOWNTOWN CARTHAGE
21:19 UTCTSTM WND GST 07 N CookevillePutnam, TN60-70 MPH WINDS REPORTED NORTH OF COOKEVILLE ALONG WITH PEA-SIZED HAIL.
21:19 UTCTSTM WND GST 707 N CookevillePutnam, TN60-70 MPH WINDS REPORTED NORTH OF COOKEVILLE ALONG WITH PEA-SIZED HAIL.
21:24 UTCTSTM WND DMG10 Ssw LivingstonOverton, TNBARN SUFFERED ROOF DAMAGE. ALSO HALF DOLLAR SIZED HAIL WAS REPORTED.
21:30 UTCTSTM WND DMG8 N CookevillePutnam, TNTREES DOWN. QUARTER SIZED HAIL ALSO REPORTED.
21:30 UTCHAIL 15 Nne AlgoodOverton, TNQUARTER SIZED HAIL REPORTED IN HICKMAN COUNTY
21:35 UTCHAIL 13 S LivingstonOverton, TNHAIL REPORTED NEAR HIGHWAY 84 AND INDUSTRIAL DRIVE
21:47 UTCTORNADO 11 Nnw SmithvilleDe Kalb, TN*** 1 FATAL *** EF1 TORNADO WITH MAX WINDS AROUND 90 MPH. 13.7 MILE DAMAGE PATH AND 200 YD MAX PATH WIDTH. BEGAN ON NORTH SIDE OF SMITHVILLE THEN TRACKED RAPIDLY EASTWARD ACROSS CENTER HILL LAKE BEFORE ENDING IN WESTERN
21:49 UTCTSTM WND GST 67SmithvilleDe Kalb, TN
21:50 UTCTSTM WND DMG3 N SmithvilleDe Kalb, TNSTRUCTURAL DAMAGE ON ARROWHEAD DRIVE. TREES DOWN ON DOGWOOD CIRCLE AND HIGHLAND DRIVE. POSSIBLE TORNADO.
21:54 UTCTSTM WND DMG8 Ne SmithvilleDe Kalb, TNROOF DAMAGE WITH NUMEROUS TREES DOWN ALONG HOLIDAY HAVEN RD. REPORT OF A PERSON TRAPPED IN A HOME. POSSIBLE TORNADO.
22:02 UTCTORNADO 07 Nnw SpartaWhite, TNEF0 TORNADO WITH MAX WINDS OF 85 MPH. 1.8 MILE DAMAGE PATH AND 50 YD MAX PATH WIDTH. BEGAN SOUTHWEST OF LINVILLE RD AND TRACKED RAPIDLY EASTWARD ACROSS HIGHWAY 111 BEFORE ENDING EAST OF WALNUT GROVE RD. A HOME AND BARN S
22:10 UTCTSTM WND DMG8 N SpartaWhite, TNBARN DESTROYED ALONG LINVILLE RD.
22:13 UTCFUNNEL CLOUD8 N SpartaWhite, TNFUNNEL CLOUD REPORTED NORTH OF SPARTA.
22:25 UTCHAIL 0.54 Se MontereyCumberland, TN
22:30 UTCTSTM WND DMG10 E MontereyCumberland, TN60 TO 100 TREES BLOWN DOWN. POSSIBLE TORNADO.
22:30 UTCTORNADO 210 Nnw CrossvilleCumberland, TN*** 2 FATAL, 5 INJ *** EF2 TORNADO WITH MAX WINDS AROUND 125 MPH. 5.1 MILE DAMAGE PATH AND 250 YD MAX PATH WIDTH. IN THE RINNIE COMMUNITY ALONG HIGHWAY 127...ONE BRICK HOME SLID OFF FOUNDATION AND A DOUBLE WIDE MOBILE HO
22:30 UTCTORNADO10 Nnw CrossvilleCumberland, TN5.1 MILE DAMAGE PATH...250 YD MAXIMUM PATH WIDTH...EF-2 TORNADO WITH MAXIMUM WINDS AROUND 125 MPH.
22:34 UTCTSTM WND DMG11 N CrossvilleCumberland, TN*** 1 FATAL *** CUMBERLAND COUNTY EMA REPORTED ONE FATALITY AND AN UNKNOWN NUMBER OF INJURIES IN THE RINNIE COMMUNITY. POSSIBLE TORNADO.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2012 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are

The other tornadoes of February 29, 2012

31 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
February 2912:18 AM CSTEF1Laclede, MO11.01505$750,000
February 2912:22 AM CSTEF1Laclede, MO0.375$500,000
February 2912:42 AM CSTEF2Barry, MO1.740014$575,000
February 291:06 AM CSTEF1Phelps, MO18.075
February 291:13 AM CSTEF2Stone, MO24.340047$21 million
February 292:55 AM CSTEF2Madison, MO31.98001$100,000
February 293:34 AM CSTEF2Bollinger, MO7.7120$170,000
February 293:47 AM CSTEF2Cape Girardeau, MO to IL31.93001$350,000
February 294:00 AM CSTEF3Stoddard, MO20.07001$150,000
February 294:24 AM CSTEF1Scott, MO15.775$250,000
February 294:26 AM CSTEF2Williamson, IL14.9300$100,000
February 294:51 AM CSTEF4Harrisburg–Ridgway tornado, IL26.13258108$3.0 million
February 295:00 AM CSTEF2Pulaski, IL to KY22.71505$250,000
February 295:35 AM CSTEF2Massac, IL2.4150$50,000
February 295:57 AM CSTEF1Henderson, KY1.31502$80,000
February 296:03 AM CSTEF1Warrick, IN2.4150$250,000
February 296:40 AM CSTEF0Hopkins, KY0.530$10,000
February 298:45 AM CSTEF1Muhlenberg, KY0.130$30,000
February 298:45 AM CSTEF2Muhlenberg, KY5.52001$100,000
February 299:55 AM ESTEF2Hardin, KY5.0250$200,000
February 299:42 AM CSTEF2Grayson, KY2.02001$50,000
February 2911:05 AM ESTEF2Larue, KY2.5200$200,000
February 2911:12 AM ESTEF2Larue, KY0.9100$20,000
February 291:42 PM ESTEF2Morgan, KY6.3400$100,000
February 2912:47 PM CSTEF1Metcalfe, KY1.0150$10,000
February 291:22 PM CSTEF2Russell, KY7.2150$210,000
February 292:53 PM ESTEF1Pulaski, KY1.560$50,000
February 294:02 PM CSTEF0White, TN2.250$10,000
February 294:30 PM CSTEF2Cumberland, TN11.11,00027$1.0 million
February 297:30 PM ESTEF0Blount, TN0.8100$25,000
February 2912:32 AM ESTEF0Washington, VA0.670$50,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.